Alert archive / Utah / Flash Flood Warnings in 2006

Flash Flood Warning 9, NWS Salt Lake City, UT

July 17, 2006Washington County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jul 17, 2006, 7:55 PM MDT for Washington County, Utah. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2006, 7:55 PM MDT (01:55 UTC)
Expired
Jul 17, 2006, 11:45 PM MDT
In force
4 hr
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

County Washington County, UT

The radar

The Cedar City radar (KICX), 86 km from the middle of the area, began a volume at 01:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 00:00Z, 1.9 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 00:00Z on 2006-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 206 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 00:00Z on 2006-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
206 J/kg
Mixed-layer CIN
-144 J/kg
Mixed-layer LCL
4031 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
191 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KSLC 180156
FFWSLC
UTC053-180545-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
755 PM MDT MON JUL 17 2006

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL WASHINGTON COUNTY IN UTAH...

* UNTIL 1145 PM MDT.

* AT 751 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  FLASH FLOODING FROM THUNDERSTORMS OVER NORTHWEST ARIZONA IN THE    
  HEADWATERS OF FORT PIERCE WASH. THE FLOOD WATERS ARE EXPECTED TO   
  REACH ST GEORGE ALONG FOR PIERCE WASH ABOUT 900 PM BUT COULD BE    
  DELAYED UNTIL 1000 PM. FLASH FLOODING WILL THEN OCCUR FOR AN       
  HOUR OR TWO

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3701 11349 3706 11352 3708 11357 3700 11357

$$

GIBSON
2 follow-up statements
000 
WGUS75 KSLC 180325
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
922 PM MDT MON JUL 17 2006

UTC053-180545-
WASHINGTON UT-
922 PM MDT MON JUL 17 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 PM MDT FOR 
FORT PIERCE WASH IN SOUTH CENTRAL WASHINGTON COUNTY...

AT 920 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES 
THUNDERSTORMS HAVE ENDED IN THE HEADWATERS OF FORT PIERCE WASH. 
HOWEVER...FLOODWATERS ARE STILL TRAVELING DOWN THE DRAINAGE TOWARDS 
ST GEORGE. FLASH FLOODING IS STILL EXPECTED AS THE FLOOD WATERS 
REACH LOWER FORT PIERCE WASH. 

FLASH FLOODING IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR IN 
AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED 
BRIDGES...DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A 
FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER 
MOVE UP TO HIGHER GROUND. TURN AROUND...DONT DROWN.

LAT...LON 3701 11349 3706 11352 3708 11357 3700 11357

$$

GIBSON
000 
WGUS75 KSLC 180541
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1140 PM MDT MON JUL 17 2006

UTC053-180545-
WASHINGTON UT-
1140 PM MDT MON JUL 17 2006

...THE FLASH FLOOD WARNING WILL EXPIRE AT 1145 PM MDT FOR SOUTH
CENTRAL WASHINGTON COUNTY...

THE FLASH FLOOD WARNING FOR FORT PIERCE WASH WILL EXPIRE AT 1145 PM. 
NO FLASH FLOODING HAS BEEN REPORTED. EARLIER RAINFALL IS STILL  
MAKING ITS WAY DOWN THE WASH...BUT FLOWS SHOULD BE SLOW TO INCREASE 
AND REMAIN WELL WITHIN THE BANKS OF FORT PIERCE WASH. USE CAUTION 
DRIVING THROUGH FORT PIERCE WASH OVERNIGHT AS SOME WATER IS STILL 
EXPECTED IN THE WASH OVERNIGHT.

LAT...LON 3701 11349 3706 11352 3708 11357 3700 11357

$$

GIBSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 4:24 PM MDT, 3 hours 31 minutes earlier.

Area forecast discussion, Jul 17, 4:24 PM MDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
424 PM MDT MON JUL 17 2006

.SYNOPSIS...UNSEASONAL HEAT WILL CONTINUE THROUGH THURSDAY AS A
RIDGE OF HIGH PRESSURE REMAINS IN PLACE OVER THE INTERMOUNTAIN
REGION. INCREASING MOISTURE WILL SPREAD OVER THE AREA THROUGH
WEDNESDAY. A COOLING TREND IS POSSIBLE FOR THE WEEKEND.

&&

.DISCUSSION...RIDGE OF HIGH PRESSURE IN PLACE OVER THE
INTERMOUNTAIN REGION IS KEEPING NEAR RECORD HEAT OVER THE AREA.
LATEST NAM AND GFS MODEL SOLUTIONS DIFFER ON FURTHER WARMING AT
700 MB. GFS HAS BACKED OFF WARMING AND ACTUALLY COOLS AT 700
MB...WHILE NAM WARMS THE AREA SLIGHTLY. IN ADDITION...MOISTURE
SPREADING OVER THE AREA COULD COOL THE AREA TUESDAY AFTERNOON
SLIGHTLY. EXPECT AFTERNOON SURFACE TEMPERATURES TO BE THE
SAME OR COOLER TUESDAY AFTERNOON. TEMPERATURES WILL BE COOLER OVER
THE SOUTHERN PART OF THE AREA AS WIDESPREAD 6-8 G/KG MIXING RATIO
AIRMASS SPREAD OVER THE AREA. CONVECTIVE SHOWERS SHOULD BEGIN TO
SPREAD INTO THE NORTHERN VALLEYS ON TUESDAY. IT HAS MADE AN
ATTEMPT TODAY ALONG THE SOUTHERN WASATCH FRONT AND OVER THE
NORTHWEST DESERTS...BUT FELL SHORT.

FLASH FLOOD ISSUES OVER SOUTHERN UTAH WILL NEED TO BE ADDRESSED BY
THE NEXT FORECAST SHIFT. PRECIPITABLE WATER VALUES EXCEED 1 INCH
IN BOTH MODELS OVER SOUTHERN UTAH AND FLOW ALOFT AT 500 MB REMAIN
10-15 KNOTS. WITH 6-8 G/KG MIXING RATIOS OVER THE AREA AND WEAK
CONVERGENCE AT 700 MB OCCURRING ALONG THE ARIZONA-UTAH
BORDER...A HIGH POTENTIAL EXIST FOR FLASH FLOODING.

GFS AND ECMWF ARE STILL IN PRETTY GOOD AGREEMENT ABOUT A CANADIAN
TROUGH DROPPING SOUTH OVER THE EASTERN PART OF THE AREA FOR LATE
WEEK. SOME MOISTURE IS PRESENT WITH THE TROUGH AND POPS COULD GET
PRETTY DIFFICULT FOR THE WEEKEND AS ENOUGH MOISTURE IS PRESENT TO
PRODUCE SHOWERS AND THUNDERSTORMS ESPECIALLY ALONG THE COLD FRONT.
700 MB TEMPERATURES COOL FROM 18 DEGREES CELSIUS AT 00Z FRIDAY TO
10 DEGREES CELSIUS BY SATURDAY AT 18Z. TEMPERATURES STAY PRETTY
COOL FOR THE WEEKEND. TEMPERATURES HAVE BEEN DROPPED SLIGHTLY TO
REFLECT COOLING FOR LATE WEEK...BUT AREA MAY END UP ABOUT 5-10
DEGREES BELOW NORMAL BEHIND THE FRONTAL BOUNDARY.

&&

.AVIATION...LAKE BREEZE AT SLC THROUGH ABOUT 900 PM. THUNDERSTORMS
DEVELOPING OVER SOUTHERN UTAH COUNTY SHOULD REMAIN SOUTH WITH ANY
OUTFLOW NOT LIKELY TO REACH THE AIRFIELD.

&&

.FIRE WEATHER...AS HIGH PRESSURE AREA SLOWLY SHIFTS TO THE EAST
MID LEVEL MOISTURE WILL SPREAD NORTH INTO UTAH ON TUESDAY. LOW
LEVELS WILL INITIALLY REMAIN DRY ACROSS THE NORTH AND WITH
INSTABILITY IN PLACE THIS WILL LEAD TO THE THREAT FOR DRY LIGHTNING
AND GUSTY THUNDERSTORM WINDS FOR MUCH OF NORTHERN UTAH ON TUESDAY.
A RED FLAG WATCH HAS BEEN ISSUED FOR ZONES 420 THROUGH 427 AND 434
FOR LATE TUESDAY MORNING THROUGH TUESDAY EVENING. DEEPER MOISTURE
WILL SPREAD INTO SOUTHERN UTAH ON TUESDAY BRINGING A MUCH HIGHER
LIKELIHOOD OF WET THUNDERSTORMS TO THIS AREA. ALTHOUGH AFTERNOON
RELATIVE HUMIDITIES WILL REMAIN QUITE LOW WITH THIS VERY HOT
AIRMASS WE SHOULD SEE SOME IMPROVEMENT AS A LITTLE MORE MOISTURE
FILTERS INTO THE STATE.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...RED FLAG WARNING UNTIL 10 PM MONDAY FOR UTZ435-437-439-440.

     HEAT ADVISORY UNTIL 6 AM TUESDAY FOR UTZ019-UTZ021.

     FIRE WEATHER WATCH FROM 11 AM TUESDAY TO 10 PM TUESDAY FOR
     UTZ420>427-434.

WY...NONE.

&&

PUBLIC...HALL
AVIATION...YOUNG
FIRE WEATHER...GRAHAM
Hazardous weather outlook, Jul 17, 4:41 AM MDT, 15 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
441 AM MDT MON JUL 17 2006

UTZ001>021-WYZ021-181200-
CACHE VALLEY/UTAH PORTION-CASTLE COUNTRY-
CENTRAL AND SOUTHWEST MOUNTAINS-
GLEN CANYON RECREATION AREA/LAKE POWELL-
GREAT SALT LAKE DESERT AND MOUNTAINS-HENRY MOUNTAINS-
NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-SOUTHERN WASATCH FRONT-
SOUTHWEST UTAH-SOUTHWEST WYOMING-UTAHS DIXIE AND ZION NATIONAL PARK-
WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS I-80 NORTH-
WASATCH MOUNTAINS SOUTH OF I-80-WASATCH PLATEAU/BOOK CLIFFS-
WEST CENTRAL UTAH-WESTERN UINTA BASIN-WESTERN UINTA MOUNTAINS-
441 AM MDT MON JUL 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS
OF UTAH AND EXTREME SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

VERY HOT TEMPERATURES WILL OCCUR TODAY WITH MANY LOCATIONS
REACHING OR EXCEEDING RECORD HIGHS. THESE EXTREME TEMPERATURES
CAN CAUSE HEAT RELATED ILLNESSES WITH PROLONGED EXPOSURE TO SUNSHINE
AND IN COMBINATION WITH VERY WARM TEMPERATURES AT NIGHT GIVING
LITTLE RELIEF. HEAT ADVISORIES ARE IN EFFECT FOR PARTS OF SOUTHERN
UTAH. NEVER LEAVE PETS OR CHILDREN IN VEHICLES FOR ANY AMOUNT OF
TIME.

ISOLATED THUNDERSTORMS WILL OCCUR OVER THE WASATCH PLATEAU AND UINTA
MOUNTAINS...WITH SCATTERED THUNDERSTORMS ACROSS SOUTHERN UTAH. REFER
TO FIRE WEATHER PRODUCTS FOR DETAILS ON THE HAZARDOUS FIRE WEATHER
CONDITIONS TODAY.

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

HOT TEMPERATURES WILL CONTINUE ON TUESDAY WITH MOISTURE INCREASING
FROM THE SOUTH. THUNDERSTORMS COVERAGE WILL EXPAND ON TUESDAY AND
WEDNESDAY. TEMPERATURES WILL NOT BE AS HOT WEDNESDAY THROUGH SUNDAY
BUT STILL ABOVE NORMAL. SCATTERED THUNDERSTORMS WILL BECOME WETTER
TUESDAY AND WEDNESDAY BUT STILL MAY BRING HAZARDOUS FIRE
WEATHER CONDITIONS. THE THREAT FOR LOCALIZED FLASH FLOODING
INCREASES DURING THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT ANY SIGNIFICANT WEATHER ACCORDING
TO STANDARD OPERATING PROCEDURES.

$$TARDY

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 4:36 AM MDTRed Flag WarningSLC17 hr
Jul 18, 4:37 AM MDTFlash Flood WatchSLC16 hr

Nearby

Flash Flood Warnings in Utah, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.